Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 130, NWS New Orleans, LA

July 17, 2003Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 17, 2003, 3:07 PM CDT for Jackson County, Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 3:07 PM CDT (20:07 UTC)
Expired
Jul 17, 2003, 4:00 PM CDT
In force
53 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 172007
SVRNEW
MSC059-172100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 PM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...PASCAGOULA...OCEAN SPRINGS...MOSS
  POINT...ESCATAWPA

* UNTIL 400 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MOSS POINT...OR ABOUT 2 MILES SOUTHWEST OF
  MOSS POINT...MOVING WEST AT 15 MPH.

AT 303 PM NICKEL SIZED HAIL WAS REPORTED AT MOSS POINT BY THE PUBLIC 
AND RELAYED BY WLOX TV METEOROLOGIST. THIS IS A DANGEROUS STORM. 
SEEK SHELTER NOW OCEAN SPRINGS AND GAUTIER ARE IN THE PATH OF THIS 
STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3036 8857 3034 8867 3037 8880 3043 8887
          3055 8887 3054 8867 3051 8855 3051 8845
          3032 8847

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:32 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 17, 2:32 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CDT THU JUL 16 2003

LITTLE CHANGE EXPECTED THROUGH THE NEXT SEVERAL DAYS WITH DAILY
PRECIPITATION CHANCES BEING THE MAIN FORECAST CONCERN. STRONG
UPPER RIDGE CENTERED OVER COLORADO AND EXTENDING FROM THE LOWER
AND MIDDLE MISSISSIPPI VALLEY TO THE DESERT SOUTHWEST WILL REMAIN IN
PLACE ACROSS MUCH OF THE WESTERN HALF OF THE CONUS INTO SATURDAY
BEFORE IT RETROGRADES SLIGHTLY BY THE END OF THE  WEEKEND AS AN
UPPER TROUGH OVER THE NORTHEAST AND GREAT LAKES AMPLIFIES OVER THE
EASTERN CONUS. SEVERAL MID LEVEL SHORT WAVES ARE FORECAST TO ROTATE
AROUND THE PERIPHERY OF THE UPPER RIDGE AND AFFECT THE LOCAL
FORECAST AREA INTO THE WEEKEND. THESE SHORTWAVES WILL BE DIFFICULT
TO TIME AND SOMETIMES RATHER SUBTLE...HOWEVER MAINLY AFTERNOON AND
EVENING CONVECTION IS EXPECTED EACH DAY WITH SOME OF THE SHOWERS AND
THUNDERSTORMS LINGERING INTO THE OVERNIGHT HOURS.

MID RANGE MODELS CONTINUE TO AGREE ON THE AMPLIFICATION OF AN
UNUSUALLY DEEP TROUGH FOR THE SUMMER SEASON OVER THE EASTERN CONUS
NEXT WEEK. AS A MATTER OF FACT THE THE LATEST RUN OF THE EXTENDED
GFS FORECASTS AN EVEN MORE AMPLIFIED TROUGH THAN THE PREVIOUS RUN.
IF THIS HOLDS TRUE...A SURFACE COLD FRONT WILL LIKELY PUSH SOUTH
ACROSS THE FORECAST AREA FROM NEXT WEDNESDAY INTO THURSDAY.

PRELIMINARY NUMBERS...

MCB 74/92/74/92 2425   BTR 75/93/75/92 2425
MSY 77/93/78/92 2425   GPT 75/90/75/90 2425

.NEW...NONE
LA...NONE.
MS...NONE.

11
Hazardous weather outlook, Jul 17, 2:40 PM CDT, 27 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
240 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL LINGER INTO THE EVENING
BEFORE BECOMING MORE ISOLATED IN NATURE OVERNIGHT. IN ADDITION TO
FREQUENT LIGHTNING... SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND SMALL HAIL. ISOLATED SEVERE STORMS
PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND THREE QUARTER INCH
DIAMETER HAIL WILL BE POSSIBLE UNTIL AROUND SUNSET.

HEAT...
AFTERNOON TEMPERATURES WILL RISE INTO THE LOWER 90S THIS AFTERNOON.
THIS COMBINED WITH DEW POINTS APPROACHING THE MID 70S WILL LEAD TO
HEAT INDEX VALUES RANGING FROM 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EARLY
EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

11

In the hours before

Local storm report, Jul 17, 2:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
224 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    MID LAKE PONTCHARTRAIN    LA   MARINE THUNDERSTORM WIND
07/17/03   GMZ530                         MEASURED 58 KNOTS.
                                          REPORTED BY CAUSEWAY
                                          COMMISSION POLICE.

RJR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:09 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.